News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Cardiology Symptoms

Question: Palpitations, chest tightness, heart pounding - sedentary


 gelsomina - Thu Mar 06, 2003 4:19 pm

Hi, thank you very much for providing this service.
I am a 34 year old Caucasian female with no significant health history. However, I was adopted as a baby and don't have any info regarding my biological family. I don't smoke and my weight is 210 and I'm 5'10".
I've never had any high blood pressure, heart problems or any health problems. I had my cholesterol tested two years ago and it was 190, but I don't remember the HDL/LDL levels.

For probably the last 3 weeks or so, I just have not felt very good. My chest (center, area between my breasts) has been tight, as though I have weight on it. While it's uncomfortable, I don't actually have any trouble breathing. Also I have really noticed my heart pounding, especially after any exertion, but it just feels extra-strong all the time over the past few weeks.

I admit to being mostly sedentary and not eating enough veggies, along with too many fatty foods. Am I just reaping the consequences of my lifestyle?? At least for the past few years I haven't been in shape, but I've never felt consistenly this bad before. Is it worth going to my doctor and asking for some tests - what tests? If I improve my eating habits and get more exercise will these feelings (chest tightness, heart pounding) get better? I just don't know what's normal and I'd really appreciate some advice. Thank you very much for your help.
 Dr. Yasser Mokhtar - Fri Mar 07, 2003 7:33 pm

User avatar Dear Guest,

Thank you very much for using our website.

When do you have this chest tightness? How long does it last when you have it? Do you have sweating or shortness of breath with it? Do you feel dizzy? Have you ever used any medications to help you lose weight? Do you get short of breath with exertion?

The chest tightness and palpitations could be related because some people feel palpitations as chest tightness or the palpitations give them this uncomfortable feeling in the chest.

In a young female, unless there are strong risk factors like diabetes, high blood pressure, cigarette smoking, very high cholesterol and strong family history, usually coronay artery disease is not thought of at the top of the list.

In a sedenteary person, i would first think of physical unfitness as a cause of palpitations which might give you this uncomfortable feeling in the chest.

Palpitations can be caused by many causes:
1. Unfitness.
2. Smoing.
3. Too much caffeine in the blood, for example coffee, tea, pop that contains caffeine.
4. Thyroid problems.
5. Heart problems.
6. Lung problems.
7. Electrolyte imbalances.
8. Not getting enough sleep.

Is it worth it to go to your doctor? i think it is always worth it to see your doctor if you have symptoms that have been lingering for close to a month now.

My guess is that this is just physical unfitness. Your doctor might want to do an ekg or a stress test if he thinks that this is related to coronary disease although i personally think that this is a remote possibility. Other blood tests include electrolytes (salts in the blood) and thyroid functions.

About the medications that can make you lose weight, the phen/fen combination was found to be associated with mitral and aortic valve that could lead to the same symptoms. If you have been treated with this combination, then i think it is not unreasonable to obtain an echocardiogram.

Once more, thank you very much for using our website http://doctorslounge.com and i hope that this information helped and waiting for your update.

Yasser Mokhtar, M.D.
 Anonymous - Sun Mar 09, 2003 10:44 pm

Thank you so much for getting back to me. I've been thinking about the possibilities you mentioned - most of them don't apply to my situation but the caffeine is probably a good one to tackle - my caffeine intake has definitely increased lately. Also unfitness, no question that applies to me.

I am going to try changing those items and see how I feel over the next few weeks. If there's no improvement then I'll break down and go see my doctor. Thank you again!

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here